Effects on the lungs

How breast cancer treatment can affect the lungs

Radiotherapy can change the cells lining the lungs and cause a hardening and thickening (fibrosis) of the tissue. This can cause problems with breathlessness months or years after treatment. However, radiotherapy is carefully planned and ways of giving it have improved over the years, so this is a rare side effect.

If you already have a chest problem, such as asthma, or if you smoke, the symptoms can be worse.

A short-term side effect that people may get 1–3 months after radiotherapy is inflammation of the lung (radiation pneumonitis). This causes symptoms such as breathlessness, a dry cough or chest pain. However, the condition usually improves so the symptoms are often temporary.

You should always see your doctor for a check-up if you develop new symptoms.

Treatment for lung problems

Treatment will depend on what’s wrong with your lungs and may simply involve advice on giving up smoking and keeping to a healthy weight. Being overweight will make problems with breathlessness worse.

You may be given inhalers that contain drugs to help open up the airways (bronchodilators). Steroids can be given as tablets or inhalers to reduce inflammation. If you have an infection in the lung, you will be given antibiotics.

What you can do

Making small changes to your lifestyle can reduce your risk of developing lung problems. The British Lung Foundation has lots of information and advice.

If you smoke, the most important thing you can do is to stop and avoid being exposed to other people’s smoke (passive smoking). Stopping smoking has lots of benefits.

Keeping to a healthy weight will improve breathing problems.

You can also ask to be referred to a physiotherapist who can teach you deep breathing exercises and give you advice on exercise. This can help you to breathe better and improve breathlessness.